Paracetamol

Overview

What is Paracetamol

Paracetamol can also be referred to as acetaminophen. It has specialties in relieving pain and fever. Being an analgesic and antipyretic drug, it acts in such a way to reduce the effect of feverish conditions by lowering the body’s temperature and pains, generally either severe or moderate. It instantly procures a fast and effective relief from all sorts of pain.

There are forms in which the drug is available; there is the oral suspension, capsules, and tablets; however, the pills are the most recommended and patronized the most. Since the demand for Paracetamol is increasing, there are varying brands that produce it. Emzor pharmaceutical industries limited produces the Emzor Paracetamol tablets, May & Baker Nigeria plc make ready M&B Paracetamol tablets, Panadol manufactured by GlaxoSmithKline, Medik -55 and Canon Paracetamol tablets manufactured by Orange Drugs limited, and Cenpain Night produced by Tuyil pharmaceutical. Paracetamol intake is safe with other types of pain killers that do not contain Paracetamol; this is so to avoid the issue of overdose. Examples of such pain killers are Aspirin, Ibuprofen, and Codeine.

 How it works 

Paracetamol works so that the intensity of pain signal that travels to the brain is decreased, and inhibition of prostaglandins that increase the effect of pain and body temperature takes place. 

Administration and Dosage 

Most people can take Paracetamol safely, and more so in the cause of intake care should be on your mind, especially after interacting with the doctor. Patients with the following condition should check with their doctor to ascertain how they interact with the drug; 

  • A patient who has had an allergic interaction with Paracetamol and other drugs in the past 
  • Those with liver or kidney problems 
  • Regularly consume alcohol more than is maximum for the patient
  • Is on medication for Tuberculosis, Epilepsy, or warfarin 

Paracetamol can be taken with or without food, and the usual dose for adults is one or two 500mg tablets intake up to 4 times in 24 hours. It is advised that 4 hours is left between doses to ensure there is not a problem of an overdose. For pregnant or breastfeeding women, it is proven that Paracetamol is the safest first line of call to reduce the effect of fever and pain. Generally, the maximum amount for adults is 1 gram (1000mg) per dose and 4 grams (4000mg) per day for adults. It can be taken orally, in injection, or using a rectal suppository. The intravenous Paracetamol is advised to be taken in the hospital and not administered at home. The onset of action for the injection is seen in 15 – 30 minutes.

The rectal suppository is recommended for external use only; this process involves a method of drug delivery where the drug is contained in a small piece of solid material and inserted into the rectal, vagina, or urethra, where it is fully absorbed into the bloodstream as it melts under body temperature. In the case of using the suppository, contact with the eye, ear, nose, and ear must be avoided. Also, endeavour to wash your hands properly before using the suppository, and avoid using the bathroom after inserting the suppository. Handling the paracetamol suppository along with your hands may cause it to melt, and emptying your bowel before use would also go a long way for effectiveness. When taking care of a child, pediatric Paracetamol is important.

Carefully following the dose direction is paramount to avoiding issues that may be complicating. Children under two years should not be given medication without proper consultation with the doctor. For children one month or less, the dose intake is 10 to 15 mg/kg every 6 to 8 hours; the same dose is applicable for those between 1 month and 12 years though every 4 to 6 hours. Paracetamol is contained in many medicines, so avoid taking an over-the-counter pain or fever medication without first consulting the doctor. The possibility of accidentally using too much Paracetamol, especially when you combine Paracetamol and other products, is high. Do well to check the label and ensure it does not contain Paracetamol and acetaminophen.

Drug prescription

Important for patients to use as directed on the leaflet that comes with the drug or as prescribed by the doctor. An overdose of Paracetamol can cause harm. In a case where there is missed dose, taking a double dose isn’t advisable; when you forget to take the dose as it when due, the rightful thing to do is to wait for the time for the next dose and follow it, especially if it is close to the time. Paracetamol is prescribed to handle the following:

  • Fever
  • Muscle pain
  • Menstrual cramps
  • Headache
  • Pains or discomfort in the joints 
  • Toothache 
  • Post-vaccination fever 

Paracetamol granules should be dissolved, stirred, and consumed immediately. To ensure the dosage is complete, adding water to the remaining granules in the glass where it dissolved gets the entire dose into your system. You can stop using Paracetamol and speak with your doctor if there is a fever after three days, seven days after for pain, and five days if treating a child or the symptoms persists.

Drug storage

Under the adverse condition, Paracetamol tends to degrade and reduce its efficacy. It should be kept under 25°C in a dry place and kept out of light.

Recommendation

Paracetamol is an analgesic and a situation where usage is more significant than three months with administration every two days, or more frequently, it may lead to headache, which may worsen as time goes. In cases as this, it is not advisable to increase the dosage; consulting your doctor remains a better option. Drugs should be kept out of the reach of children as the tendency for them to be abused is high. Check with your health care provider to know if it is safe to combine Paracetamol with herbs, vitamins, and other supplements, though preferably consult them if you start new medications to avoid any complications.

It is advisable to take within the recommended dose. Hence caution should always be maintained in the consumption of Paracetamol in a day. The effects of Paracetamol include:
  • Nausea
  • Vomiting
  • Skin rash, though it is rare for such occurrence
  • Tiredness
  • Stomach discomfort
  • Loose, clay, or dark coloured stools ( this effect is also rare)
  • Loss of appetite
  • Jaundice (Yellowing of the skin or eye)
  • Decreased amount of urine
Paracetamol ensures a quick response to fever and pain. It takes up to one hour for onsite action, and the usual dose is one or two 500mg tablets at a time. Paracetamol should not be taken with other medicine containing Paracetamol. It is safe to take for pregnant women and mothers breastfeeding their child in recommended doses. Do not use the medication more than is required, and for patients who are taking the syrup, the liquid should be adequately shaken, and a special measuring dose spoon or cup is used. The chewable paracetamol tablet should be chewed thoroughly before it is swallowed.
Generally, drug interaction differs in individuals. How a person will respond to a drug varies from how another will respond. Checking with the doctor for possible interactions is key to Paracetamol's efficacy. Consumption of alcohol in the cause of using Paracetamol may be damaging to the liver, thereby increasing the liver's workload. Hence the need to avoid alcohol while taking Paracetamol. Also, it increases the enzyme activity of the liver and is filtered by the kidney, which is why caution should be applied while consuming Paracetamol. The conditions may be severe as it interacts with other drugs containing Sodium Nitrite, Prilocaine, Leflunomide, and moderate for drugs such as phenytoin and carbamazepine.

Product Images